New York Woman Files Levaquin Peripheral Neuropathy Lawsuit

A new lawsuit was filed against Johnson & Johnson and its subsidiary Janssen Pharmaceuticals on behalf of a New York woman who alleges that the antibiotic Levaquin caused peripheral neuropathy. She alleges that the drug makers failed to warn her or her physician about the risk of peripheral neuropathy associated with Levaquin. The suit alleges that the warnings were inadequate at the time she took the medication.

The plaintiff was prescribed Levaquin in 2011. According to her lawsuit, she began taking the drug as prescribed and developed symptoms of peripheral neuropathy shortly afterwards. She alleges that she continued to suffer from the condition. Levaquin is part of a class of antibiotics known as fluoroquinolones, which have been linked to peripheral neuropathy.

Levaquin was approved by the U.S. Food and Drug Administration (FDA) in 1996. According to the lawsuit, the label only described peripheral neuropathy as a “rare” side effect from 2004 to 2013. The label also said patients could avoid this side effect by simply discontinuing the drug. However, in 2013 the label was revised to better reflect the risk of peripheral neuropathy. The warning was updated to say that peripheral neuropathy may begin soon after starting treatment, and the effects may be permanent. Patients taking fluoroquinolones should contact their physicians if they experience pain, burning, tingling, numbness, weakness, or a change in sensation to light, touch, pain or temperature, or the sense of body position, the FDA said. According to the FDA, these symptoms can manifest any time during treatment and last for months to years after treatment is stopped.

The lawsuit alleges that Janssen knew or should have known that Levaquin increases the risk of peripheral neuropathy. The companies are accused of failing to adequately warn the plaintiff or her doctor about these risks.

In May, the FDA warned that the risks of fluoroquinolones generally outweighed the benefits in patients with acute sinusitis, acute bronchitis, and uncomplicated urinary tract infections. Fluoroquinolones should only be used to treat these conditions if no other options are available, due to the risk of “disabling and potentially permanent serious side effects that can occur together. These side effects can involve the tendons, muscles, joints, nerves, and central nervous system.”

This entry was posted in Levaquin, Pharmaceuticals and tagged , , , , , , . Bookmark the permalink.


© 2005-2017 Parker Waichman LLP ®. All Rights Reserved.